Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 187, NWS Shreveport, LA

October 11, 2001Grant Parish, LaSalle Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 11, 2001, 12:33 PM CDT for Grant Parish, LaSalle Parish, Louisiana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 11, 2001, 12:33 PM CDT (17:33 UTC)
Expired
Oct 11, 2001, 1:15 PM CDT
In force
42 min
Issued by
NWS Shreveport, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grant Parish, LA, LaSalle Parish, LA

The radar

The Ft Polk radar (KPOE), 85 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 1:10 PM CDTThunderstorm Wind 55 EJena, LANumerous trees were felled along Hwy 460 and Hwy 127 south and southeast of town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 10:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS54 KSHV 111734
SVRSHV
LAC043-059-111815-
/NEW.KSHV.SV.W.0068.111733-111815/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1233 PM CDT THU OCT 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA
  LA SALLE PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 115 PM CDT

* AT 1233 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER   
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS OVER DRY PRONG...   
  MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MIDWAY AT 105 PM CDT
  JENA AT 110 PM CDT

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 60 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA
  LA SALLE PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 115 PM CDT.

LAT...LON 3180 9245 3161 9243 3135 9246 3137 9201
          3151 9200 3181 9200

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 10:10 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 11, 10:10 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1010 AM CDT THU OCT 11 2001

ONGOING SEVERE WEATHER PRECLUDES MUCH DISCUSSION TODAY. WILL UPDATE
TEXAS ZONES TO INCLUDE NEW TORNADO WATCH OVER SOUTHWEST AR AND NORTH
LA. OTHER THAN THAT...CURRENT ZONES WILL BE MODIFIED ONLY  SLIGHTLY.

03

.SHV...NONE.

In the hours before

Special weather statement, Oct 11, 6:36 AM CDT, 5 hours 57 minutes before
ARZ061-070>072-LAZ002-TXZ112-111400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 AM CDT THU OCT 11 2001

OVERNIGHT FLOODING HAS RECEDED IN SOME AREAS...AND WILL
SLOWLY RECEDE IN OTHERS THIS MORNING. FLOODING HAS PRODUCED
TRAVELING HAZARDS ACROSS PORTIONS OF SOUTHWEST ARKANSAS...
WHERE LAW ENFORCEMENT REPORTS THAT WATER ON ROADWAYS HAS
CONTRIBUTED TO EARLY MORNING ACCIDENTS. MOTORISTS ARE URGED
TO REDUCE SPEED AND EXERCISE GREAT CAUTION THIS MORNING.
DO NOT DRIVE INTO WATERS OF UNKNOWN DEPTH...AND AVOID
ENTERING WATER THAT IS SWIFTLY FLOWING.

ADDITIONAL RAIN WILL LIKELY FALL AT TIMES...THIS MORNING AND
EARLY AFTERNOON...WHICH MAY AGGRAVATE FLOODING CONDITIONS.
BE PREPARED TO ACT QUICKLY IF FLOODING OCCURS...BY MOVING TO
HIGHER GROUND.
Special weather statement, Oct 11, 10:15 AM CDT, 2 hours 18 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-111630-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 AM CDT THU OCT 11 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...AND ISOLATED
TORNADOES...THROUGH THIS AFTERNOON OVER MUCH OF NORTH LOUISIANA...AND
SOUTH ARKANSAS.

A WEAK COLD FRONT TRIGGERED A LINE OF THUNDERSTORMS OVER NORTHEAST
TEXAS LATE THIS MORNING. THIS LINE OF THUNDERSTORMS WILL MOVE EAST
INTO NORTH CENTRAL LOUISIANA...AND SOUTH ARKANSAS DURING THE EARLY
AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG...
DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE.

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND SPOTTER
GROUPS...MAY BE NEEDED THIS AFTERNOON.
Special weather statement, Oct 11, 11:19 AM CDT, 1 hour 14 minutes before
ARZ060-061-070>072-LAZ001>003-010-011-TXZ112-125-126-136>138-149>153-
165>167-111650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1119 AM CDT THU OCT 11 2001

...TORNADO WATCH 772 IS NO LONGER IN EFFECT FOR EAST TEXAS.
THIS INCLUDES THE COUNTIES OF ANGELINA...CASS...
CHEROKEE...GREGG...HARRISON...MARION...PANOLA...NACOGDOCHES...
RUSK...SABINE...SAN AUGUSTINE...SHELBY...SMITH AND UPSHUR...

...TORNADO WATCH 773 IS NO LONGER IN EFFECT FOR PARTS OF SOUTHWEST
ARKANSAS AND NORTHWEST LOUISIANA...
THIS INCLUDES THE COUNTIES OF COLUMBIA...HEMPSTEAD...LAFAYETTE
MILLER AND NEVADA IN ARKANSAS. ALSO INCLUDES THE LOUISIANA
PARISHES OF BOSSIER...CADDO...DE SOTO...RED RIVER AND WEBSTER.

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT SOUTHEAST OF
A LINE FROM EL DORADO ARKANSAS TO MANY LOUISIANA.

THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAVE MOVED EAST INTO NORTH
CENTRAL AND WEST CENTRAL LOUISIANA. THE THREAT OF SEVERE WEATHER
HAS ENDED FOR NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND NORTHWEST
LOUISIANA.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 12:40 AM CDTFlash Flood WarningSHVBossier4 hr
Oct 11, 9:24 AM CDTSevere Thunderstorm WarningSHVCaddo51 min
Oct 11, 9:49 AM CDTSevere Thunderstorm WarningSHVBossier41 min
Oct 11, 10:25 AM CDTSevere Thunderstorm WarningSHVWebster50 min
Oct 11, 10:39 AM CDTSevere Thunderstorm WarningSHVBienville, Claiborne51 min
Oct 11, 11:21 AM CDTSevere Thunderstorm WarningSHVLincoln, Union39 min
Oct 11, 11:55 AM CDTSevere Thunderstorm WarningSHVOuachita50 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.